Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 31, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 24, 2019, 8:55 PM CDT for Allen County, Neosho County, Wilson County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2019, 8:55 PM CDT (01:55 UTC)
- Expired
- May 24, 2019, 11:35 PM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allen County, KS, Neosho County, KS, Wilson County, KS
The radar
The Topeka radar (KTWX), 158 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
488
WGUS53 KICT 250155
FFWICT
KSC001-133-205-250645-
/O.NEW.KICT.FF.W.0031.190525T0155Z-190525T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
855 PM CDT Fri May 24 2019
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Wilson County in southeastern Kansas...
Neosho County in southeastern Kansas...
Allen County in southeastern Kansas...
* Until 145 AM CDT.
* At 852 PM CDT, Doppler radar indicated slow moving thunderstorms
approaching the warned area. Flash flooding is likely as these
storms move slowly eastward with very heavy rainfall. Rainfall
amounts of 2 to 3 inches are likely from this line of storms.
* Some locations that will experience flooding include...
Chanute, Iola, Neodesha, Fredonia, Humboldt, Erie, St. Paul, La
Harpe, Gas, Moran, Thayer, Altoona, Buffalo, Galesburg, Savonburg,
Elsmore, Benedict, Stark, New Albany and Earlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3739 9596 3773 9596 3773 9553 3804 9552
3804 9508 3738 9509
$$
JAKUB1 follow-up statement
260
WGUS73 KICT 250435
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
1135 PM CDT Fri May 24 2019
KSC001-133-205-250444-
/O.CAN.KICT.FF.W.0031.000000T0000Z-190525T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilson KS-Neosho KS-Allen KS-
1135 PM CDT Fri May 24 2019
...THE FLASH FLOOD WARNING FOR WILSON...NEOSHO AND ALLEN COUNTIES IS
CANCELLED...
Flash Flooding is no longer expected to pose a threat. Please
continue to heed any remaining road closures. A areal flood warning
remains in effect until 1045am Saturday morning for the warned area.
LAT...LON 3739 9596 3773 9596 3773 9553 3804 9552
3804 9508 3738 9509
$$
JAKUBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:35 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 24, 6:35 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Wichita KS 635 PM CDT Fri May 24 2019 .SHORT TERM...(This evening through Monday night) Issued at 241 PM CDT Fri May 24 2019 Stationary front currently extends from eastern Nebraska to near KICT and into the TX Panhandle. Airmass east of this feature remains extremely moist with PW values around 175%-200% of normal with dewpoints around 70. 850mb moisture transport into the boundary has allowed sct convection to persist early this afternoon along the front. Should see an increase in activity later this afternoon as low level moisture continues to work back to the northwest and 850-700mb moisture transport continues to ramp up with retreating boundary allowing for maximum convergence. Confidence is increasing that we are in for yet another round of heavy rain late this afternoon and especially this evening for areas generally along the Turnpike into the Flint Hills. Obviously with antecedent conditions, flash flooding will be likely with the extreme rainfall rates we are expecting. With CAPE values in the 2,000/3,000J/KG range and 0-6km bulk shear 30-40kts, large hail will be possible with stronger storms this afternoon and tonight. Would like to rule out tornado threat, but with very high 0-3km CAPE, very low LCLs and a boundary floating around, cant' rule out a couple brief tornadoes into the early evening hours. Surface boundary, along with rich moisture, will work back to the west tonight into Sat, with the front making it all the way back to near the KS/CO border. Current thinking is that the bulk of the daytime convection Sat will be out over western KS, where pesky boundary will be situated. Models agree on rapid increase in moisture transport early Sat evening into southwest KS which will result in a large MCS developing and tracking east Sat night. With this, will continue Flash Flood Watch through Sat night. Best chance for daytime severe storms Sat affecting our forecast area, would be for something to develop along the warm front as it lifts northwest, which would affect generally the northwest portion of our forecast area. Sun looks like a repeat of Sat, at least for location of convection. Should see daytime development over western KS where boundary will be floating around. In addition, there looks to be decent model agreement some shortwave energy lifting out of NM. Anything that develops out west Sun will also work east Sun night into Mon morning, affecting much of our area. .LONG TERM...(Tuesday through Friday) Issued at 241 PM CDT Fri May 24 2019 By Tue morning, main upper low is expected to be situated in the southwest Nebraska/northeast CO area and is expected to lift northeast Tue afternoon. Cold front is expected to stretch generally along the Turnpike Tue afternoon and will provide a chance for at least some sct convection Tue afternoon into Tue evening. Looks to be some agreement between the GFS and ECMWF in finally pushing the boundary and moist airmass south and east of the area for Wed into the end of the work week, which would finally bring an end to day after day of flooding and severe storms. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 630 PM CDT Fri May 24 2019 Main aviation concern will be storm trends. Currently expecting storms to continue for the next few hours for areas generally along and southeast of the KS Turnpike with heavy rain and strong winds the main threats. Should see an overall decrease in areal coverage after 03z with southeast KS having the best chance later tonight. Expecting a lull in activity for most of Sat with daytime storms developing over western KS with a large complex of storms moving into the area after 00z Sun. && .HYDROLOGY... Issued at 241 PM CDT Fri May 24 2019 There will be an enhanced risk for flash flooding from now through the evening hours for areas generally along the KS Turnpike into the Flint Hills. This is where the best low level moisture convergence will be situated as the surface front lifts back to the northwest. Rainfall rates into the evening hours will easily be over 1.5 inches per hour with rates up to 3 inches per hour not out of the question. Should see a lull in flash flood potential during the day Sat, with the better focus shifting to western KS. However, the MCS that forms over western KS will track east Sat evening and will bring additional flooding threat first to the areas west of I-135 early Sat evening and further east later Sat night. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 81 66 82 / 90 20 60 20 Hutchinson 65 82 64 82 / 60 20 60 30 Newton 65 81 65 81 / 80 20 70 30 ElDorado 67 80 65 81 / 90 20 70 30 Winfield-KWLD 67 81 67 82 / 80 20 60 20 Russell 62 83 60 81 / 20 30 60 30 Great Bend 63 82 61 82 / 20 30 60 30 Salina 66 82 62 83 / 20 20 60 30 McPherson 65 82 64 82 / 40 20 60 30 Coffeyville 70 82 69 84 / 50 30 50 30 Chanute 69 81 67 83 / 50 30 60 40 Iola 69 81 67 82 / 50 30 70 50 Parsons-KPPF 70 82 68 84 / 50 30 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ049>053-067>072- 082-083-091>096-098>100. Flash Flood Watch from 10 PM CDT this evening through Sunday morning for KSZ047-048. && SHORT TERM...RBL LONG TERM...RBL AVIATION...RBL HYDROLOGY...RBL
Hazardous weather outlook, May 24, 7:15 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 715 PM CDT Fri May 24 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-250930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 715 PM CDT Fri May 24 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms will impact the region, likely most numerous this evening generally along and especially southeast of the Kansas Turnpike. Strong to severe thunderstorms are likely, with the primary threat being large hail and damaging winds, although an isolated tornado cannot be ruled out. Additionally, flash flooding is likely this evening for areas generally along and southeast of the Kansas Turnpike. This will be due to very high rainfall rates that maybe on the order of 3 inches per hour. Please refer to the Flash Flood Watch for additional information. Widespread river flooding, some of which is significant, will continue to be a threat as well. Please see the latest River Flood Warnings for the latest information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic rounds of thunderstorms with heavy rain, flooding, and severe weather will continue to threaten the area at times through Tuesday evening. Please continue to monitor later forecasts as we refine the threat areas for each day. Significant and high-impact river flooding will continue well into next week. Please see the latest River Flood Warnings for the latest information. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon and evening, mainly southeast of a line extending from Salina to Lyons. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 24, 8:18 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
818 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM FLASH FLOOD EL DORADO 37.82N 96.86W
05/24/2019 Butler KS EMERGENCY MNGR
HIGHWAY 77 IS COMPLETELY CLOSED FROM 12TH STREET IN
NORTHERN EL DORADO NORTH TO THE KS TURNPIKE ENTRANCE.
&&
CWHLocal storm report, May 24, 8:25 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
825 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM FLASH FLOOD 2 N EL DORADO 37.85N 96.86W
05/24/2019 BUTLER KS EMERGENCY MNGR
TWO FEET OF WATER IS FLOWING ACROSS HIGHWAY 77 BETWEEN EL
DORADO AND THE KS TURNPIKE.
&&
CWHLocal storm report, May 24, 8:26 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
826 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM FLASH FLOOD 4 W ROSALIA 37.82N 96.69W
05/24/2019 BUTLER KS EMERGENCY MNGR
EMERGENCY CREWS RESPONDING TO A WATER RESCUE FOR A
VEHICLE CAUGHT IN HIGH WATER ON A GRAVEL ROAD SOUTH OF
HWY 54.
&&
TVAUGHANSpecial weather statement, May 24, 8:29 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Wichita KS 829 PM CDT Fri May 24 2019 KSZ070>072-094>096-250200- Wilson KS-Greenwood KS-Woodson KS-Neosho KS-Elk KS-Allen KS- 829 PM CDT Fri May 24 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Wilson County in southeastern Kansas... Southeastern Greenwood County in southeastern Kansas... Woodson County in southeastern Kansas... Northwestern Neosho County in southeastern Kansas... Northeastern Elk County in southeastern Kansas... Allen County in southeastern Kansas... * Until 900 PM CDT. * At 826 PM CDT...National Weather Service Doppler radar was tracking strong thunderstorms with locally heavy rainfall along a line extending from near Neosho Falls to 7 miles south of Fall River... and moving east at 50 mph. * Wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Chanute, Iola, Fredonia, Humboldt, Yates Center, La Harpe, Gas, Altoona, Toronto, Severy, Buffalo, Fall River, Neosho Falls, Benedict, Virgil, New Albany, Coyville, Mildred, Bassett and Rose. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 1000 PM CDT for southeastern Kansas. LAT...LON 3749 9560 3751 9638 3804 9596 3804 9512 TIME...MOT...LOC 0128Z 250DEG 43KT 3799 9562 3751 9607 BUTLER
Local storm report, May 24, 8:32 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
832 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD 3 NNW TORONTO 37.84N 95.96W
05/24/2019 GREENWOOD KS LAW ENFORCEMENT
US-54 IS CLOSED NEAR THE GREENWOOD/WOODSON
COUNTY LINE DUE TO FLOODING.
&&Local storm report, May 24, 8:38 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
838 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD EUREKA 37.82N 96.29W
05/24/2019 GREENWOOD KS PUBLIC
PHOTO RECEIVED VIA FACEBOOK OF A HOME AND NEIGHBORHOOD
STREETS FLOODED. HOME IS NOT ACCESSIBLE.
&&
TVAUGHANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:15 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Sumner | 60 min |
| May 24, 7:19 PM CDT | Flash Flood Warning | ICT | Greenwood | 3 hr |
| May 24, 7:38 PM CDT | Flash Flood Warning | ICT | Woodson | 12 hr |
| May 24, 7:46 PM CDT | Special Weather Statement | ICT | Greenwood, Woodson | 44 min |
| May 24, 8:04 PM CDT | Flash Flood Warning | ICT | Elk | 3 hr |
| May 24, 8:11 PM CDT | Special Weather Statement | ICT | Chautauqua, Elk | 49 min |
| May 24, 8:29 PM CDT | Special Weather Statement | ICT | Allen, Wilson, Woodson | 31 min |
| May 24, 9:00 PM CDT | Special Weather Statement | ICT | Allen, Montgomery, Neosho, Wilson | 30 min |
| May 24, 9:11 PM CDT | River Flood Warning | ICT | Kingman | 25 hr |
| May 24, 9:12 PM CDT | River Flood Warning | ICT | Sumner | 52 hr |
| May 24, 9:28 PM CDT | Special Weather Statement | ICT | Allen, Labette, Montgomery, Neosho | 32 min |
| May 24, 10:51 PM CDT | River Flood Warning | ICT | Butler | 16 hr |
| May 24, 10:51 PM CDT | River Flood Warning | ICT | Butler | 13 hr |
| May 24, 11:01 PM CDT | Special Weather Statement | ICT | Cowley, Sumner | 59 min |
| May 25, 12:08 AM CDT | Special Weather Statement | ICT | Chautauqua, Cowley, Elk | 52 min |
| May 25, 3:33 AM CDT | Areal Flood Warning | ICT | Sumner | 36 hr |
| May 25, 8:16 AM CDT | River Flood Warning | ICT | Barton | 7 days |
| May 25, 10:03 AM CDT | River Flood Warning | ICT | Sedgwick | 24 hr |
| May 25, 10:39 AM CDT | Areal Flood Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 15 more | 5 days |
| May 25, 2:20 PM CDT | River Flood Warning | ICT | Marion | 24 hr |
| May 25, 3:19 PM CDT | River Flood Warning | ICT | Harvey, Reno | 4 days |
| May 25, 3:24 PM CDT | River Flood Warning | ICT | Kingman | 5 days |
| May 25, 3:24 PM CDT | River Flood Warning | ICT | Sedgwick, Sumner | 4 days |
| May 25, 3:24 PM CDT | River Flood Warning | ICT | Sumner | 4 days |
| May 25, 6:38 PM CDT | Special Weather Statement | ICT | Kingman | 52 min |
| May 25, 6:53 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 67 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.